Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 168, NWS Grand Forks, ND

August 31, 2018Otter Tail County, Wadena County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 31, 2018, 5:33 PM CDT for Otter Tail County, Wadena County, Minnesota. It was in force for 27 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2018, 5:33 PM CDT (22:33 UTC)
Expired
Aug 31, 2018, 6:00 PM CDT
In force
27 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Otter Tail County, MN, Wadena County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 200 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 5:40 PM CDTHAIL 1.752 S Sebeka, MNREPORT AND PHOTO POSTED VIA SOCIAL MEDIA.
Aug 31, 5:45 PM CDTHAIL 1.752 S Sebeka, MNREPORT AND PHOTO POSTED VIA SOCIAL MEDIA.
Aug 31, 5:59 PM CDTHAIL 0.884 Nne Nimrod, MNHAIL NEAR HUNTERSVILLE STATE FOREST.
Aug 31, 6:00 PM CDTHAIL 1.5Nimrod, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.6 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
439 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

821 
WUUS53 KFGF 312233
SVRFGF
MNC111-159-312300-
/O.NEW.KFGF.SV.W.0168.180831T2233Z-180831T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
533 PM CDT FRI AUG 31 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Central Wadena County in central Minnesota...
  Northeastern Otter Tail County in west central Minnesota...

* Until 600 PM CDT.

* At 532 PM CDT, a severe thunderstorm was located near Sebeka, or 37
  miles southeast of Detroit Lakes, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Sebeka and Blue Grass around 540 PM CDT.
  Nimrod and Oylen around 555 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4645 9524 4660 9542 4680 9479 4653 9478
TIME...MOT...LOC 2232Z 247DEG 37KT 4656 9515 

HAIL...1.00IN
WIND...60MPH
 
$$

NC
1 follow-up statement
790 
WWUS53 KFGF 312242
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
542 PM CDT FRI AUG 31 2018

MNC111-159-312300-
/O.CON.KFGF.SV.W.0168.000000T0000Z-180831T2300Z/
Wadena MN-Otter Tail MN-
542 PM CDT FRI AUG 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL WADENA AND EASTERN OTTER TAIL COUNTIES...

At 542 PM CDT, a severe thunderstorm was located near Blue Grass, or
41 miles east of Detroit Lakes, moving northeast at 45 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Nimrod around 550 PM CDT.
  Oylen around 555 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4645 9524 4660 9542 4680 9479 4653 9478
TIME...MOT...LOC 2242Z 247DEG 37KT 4660 9501 

HAIL...1.50IN
WIND...60MPH
 
$$

NC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:57 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 31, 2:57 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
257 PM CDT Fri Aug 31 2018

.SHORT TERM...(This evening through Saturday)
Issued at 256 PM CDT Fri Aug 31 2018

Convection placement and strength are the main issues for the
period.

Water vapor loop shows west to southwest flow aloft with several
weak vorts, some convectively enhanced, moving through the
Northern Plains. There has been extensive cloud cover to put a
damper on destabilization so far. However, there was enough
clearing in northwestern MN to produce a small area of 2500 J/kg
ML CAPE in our northeastern counties. Storms have rapidly
intensified as they moved into that area. With deep layer bulk
shear at 40 to 50 kts and the cold front pushing slowly through
the area, there will threat for severe weather continuing for the
next few hours in that area as these storms push eastward.

Of greater uncertainty is activity further south and west. CAMs
for much of the day have been showing some intense convection
developing near the SD border during the 21 to 00Z time frame.
There has been a little bit of clearing in the last few hours in
this area, and the cold front has yet to push through, so dew
points are in the upper 60s to low 70s in the southern CWA.
However, so far we have only seen a few weak elevated cells
develop, which has allowed cloud cover to increase again. SPC meso
page does show some erosion of the cap in northeastern SD during
the last hour or so, and there is some towering CU starting to
develop in that area extending into Sargent county. Will continue
to keep fairly high POPs for our south and will keep a close eye
on thunderstorm development later this evening. Think that our
best chances for storms will continue through mid-evening before
the main upper trough axis pushes eastward and help shove the cold
front southeastward.

Later tonight, we should see some clearing behind the front as
weak surface high pressure builds into the region. Temps will drop
down into the upper 40s in the northwest to around 60 in the
southeast. A few of the models develop some fog in the eastern
tier with light winds and recent rainfall. However, coverage is
spotty and drier air will begin to push in behind the boundary.
Will leave out any fog mention for now. The surface high will move
east during the day on Saturday and things should be fairly quiet
ahead of the next surface trough.

.LONG TERM...(Saturday night through Friday)
Issued at 256 PM CDT Fri Aug 31 2018

Progressive overall pattern will become a bit slower during the
Sunday through Friday time frame. Return flow at 850mb on Saturday
will help rebound moisture into the region ahead of the next cold
front. This is expected to push through the region late Saturday
night into Sunday morning, bringing another chance of showers and
thunderstorms that will persist until midday Sunday. Dry air filters
in behind the front, along with cooler temperatures. Reinforcing
trough and associated cold front pushes through the region Monday
night into Tuesday morning, with PoPs once more increasing.

A rapid rebound in moisture is expected as mixing ratios climb to
over 13 g/Kg Tuesday morning. Much cooler air then follows a strong,
yet non-eventful frontal passage late tuesday afternoon. H5/H7
pattern remains slightly amplified at this point, with another
rebound in moisture and CAPE heading into Thursday and Friday.
Temperatures through the period will be near normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1257 PM CDT Fri Aug 31 2018

Lingering stratus across the east has kept KTVF and KBJI in IFR
conditions. Showers and storms have already developed near the
cold front currently over the central forecast area, so have VCTS
or VCSH going for the Red River airports. That activity will push
eastward in the next few hours and affect the MN TAF sites, with
more developing further west so have at least a VC mention of
precip in all but KDVL through the early evening. Clouds should
clear out as the cold front pushes east later tonight. Cannot
completely rule out some patchy fog developing late tonight under
light winds with recent rain, but with unknown impact on TAF sites
will leave it out for now.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JR
LONG TERM...Lynch
AVIATION...JR
Hazardous weather outlook, Aug 31, 5:25 AM CDT, 12 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
525 AM CDT Fri Aug 31 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
525 AM CDT Fri Aug 31 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Some patchy fog exists this morning along the upper Sheyenne
River Valley down to Gwinner which will reduce visibilities down
to a quarter mile at times. Conditions are expected to improve by
9am or so.

Early this afternoon thunderstorms are possible in NW MN and
chances will spread into the southern valley by late afternoon. A
few of these storms could be strong to severe with winds around
60mph and hail up to an inch and a half in size. With this
activity dangerous lightning and localized heavy rainfall or flash
flooding is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 31, 3:27 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
327 PM CDT FRI AUG 31 2018

MNZ029-NDZ052-053-312130-
Wilkin MN-Sargent ND-Richland ND-
327 PM CDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILKIN...SOUTHERN
RICHLAND AND SOUTHEASTERN SARGENT COUNTIES UNTIL 430 PM CDT...

At 326 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stiles to near Britton. Movement was
northeast at 45 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Stiles around 330 PM CDT.
  Mantador around 335 PM CDT.
  Great Bend around 340 PM CDT.
  Doran around 400 PM CDT.
  Lidgerwood around 410 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4594 9759 4618 9720 4626 9633 4593 9673
TIME...MOT...LOC 2026Z 245DEG 40KT 4612 9704 4579 9769

NC
Local storm report, Aug 31, 4:24 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
424 PM CDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             2 WNW FAIRMOUNT         46.07N 96.64W
08/31/2018  E1.00 INCH       Richland           ND   PUBLIC

&&

KNUTSVIG
Special weather statement, Aug 31, 4:36 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
436 PM CDT FRI AUG 31 2018

NDZ053-312200-
Richland ND-
436 PM CDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RICHLAND COUNTY
UNTIL 500 PM CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm near
Victor, or 25 miles southwest of Wahpeton, moving east at 45 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Lamars around 445 PM CDT.
  Blackmer around 450 PM CDT.
  Fairmount around 455 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4599 9696 4607 9658 4593 9658 4593 9694
TIME...MOT...LOC 2136Z 252DEG 37KT 4593 9682

NC
Local storm report, Aug 31, 5:08 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
508 PM CDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             FAIRMOUNT               46.05N 96.60W
08/31/2018  M1.50 INCH       RICHLAND           ND   BROADCAST MEDIA

            MEASUREMENT POSTED VIA PHOTO AND SOCIAL MEDIA.

&&

GGUST
Local storm report, Aug 31, 5:29 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
529 PM CDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             1 S BATTLE LAKE         46.27N 95.72W
08/31/2018  E2.00 INCH       Otter Tail         MN   911 CALL CENTER

&&

GGUST
Local storm report, Aug 31, 5:33 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
533 PM CDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             4 WSW BATTLE LAKE       46.27N 95.79W
08/31/2018  M1.75 INCH       Otter Tail         MN   PUBLIC

            REPORT AND PHOTO POSTED VIA SOCIAL MEDIA.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 1:42 PM CDTSpecial Weather StatementFGFPennington63 min
Aug 31, 1:53 PM CDTSevere Thunderstorm WarningFGFBeltrami, Marshall, Pennington, Red Lake67 min
Aug 31, 2:31 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods43 min
Aug 31, 3:08 PM CDTSpecial Weather StatementFGFBeltrami67 min
Aug 31, 3:58 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin47 min
Aug 31, 4:43 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin44 min
Aug 31, 5:09 PM CDTSevere Thunderstorm WarningFGFOtter Tail51 min
Aug 31, 5:57 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena33 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.